What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 12, 2:43 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 12, 2:43 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service State College PA
343 PM EDT Sun Aug 12 2018
.SYNOPSIS...
A cut off upper low over Lake Erie will slowly lift east across
Pennsylvania Monday and Tuesday. A ridge of high pressure will
build into the region on Wednesday, followed by the arrival of
a weak cold front late in the week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Slowly filling upper low over centered over northeast OH...as it
makes a slow southward propogation through this evening. Upper
level forcing ahead of the upper low center is nearly non-
existent, as a couple of stronger shortwaves digging southward
on its backside are actually promoting rising heights over PA
due to a slight westward retrogression as the low slowly drops
southward at the same time. The result is sufficient capping to
prevent widespread diurnal convection, and cells that do form on
the higher terrain are only able to rain themselves out before
weakening (after dropping locally 0.5 to 1" amounts), as anvil
formation and precipitation shield are preventing maintenance
and subsequent updraft formation thus far.
CAMs generally agree with this scenario, with no strong signal
for concentrated heavy rainfall anywhere in central PA. A few
slow moving cells may locally drop 1"+ and will be monitored
through this evening, particularly over the south and southeast.
But earlier thinking still holds that with the best deep layer
moisture shunted well east of central PA, we are seeing only a
minimal risk of flash flooding from thunderstorms this afternoon
and evening.
Scattered, diurnally-driven convection should diminish shortly
after sunset across the western half of the state. Lift in the
favored left exit region of potent upper jet streak will keep
slgt chc showers going overnight over the eastern half of the
state.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Upper low becomes centered over central PA on Monday. With cool
air aloft, combined with diurnal heating and sufficient low
level and deep layer moisture, we should see a marked increase
in diurnally- driven convection Monday afternoon. Keeping POPs
in the likely to categorical ranges for Monday afternoon and
evening as a result. Some discussion of locally heavy rainfall
threat and while eastern areas appear more prone based on
synoptic setup and recent heavy rainfall, want to hold off on
any headline issuance to better place a Watch box in the 24 to
30 hour timeframe. The plume of anomalous pwats remain well
east of Pa, so the flash flood risk is on the lower side for
central and western PA.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Not much signal for any large pattern change. Looking at a
tendency to semi-phase 3 bundles of energy with time. New 12Z
GFS trending toward recent runs of the EC. Same trends all
season.
Anyway, not a lot of change.
For next Sunday, went with mainly the superblend, but lower
POPS.
Otherwise mainly small changes.
Still looking at showers and storms Monday night into Tuesday
evening. I did up POPS some across the south central areas
Monday night, given POPs, location of the upper lvl low, trends
this wet summer season, and to fit in better with others.
Wednesday into Thursday still look mainly dry, as weak ridging
occurs over western PA. There could be a shower across the far
northwest late Wednesday into Thursday morning. Showers and
storms more likely late Thursday evening into Friday, as warm
advection sets up.
Weak cold front moves across the region late Friday, so I still
think Saturday will be mainly dry.
For Sunday, highest chc of showers and storms looks to be
across the south, based on the 00Z EC and comparison of recent
runs of several models.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions should prevail late this afternoon. Isolated
showers and storms across the far south and east this aft,
in the area of higher dewpoint air in the Lower Susq and parts
of the southern/central mountains. Limited tstm coverage making
it hard to mention VCTS in terminals, but did bracket a several
hour period later this afternoon in the SE.
Scattered showers remain possible over the east tonight, with
scattered valley fog returning after midnight. For Monday,
convection expected to be more numerous with intermittent
impacts.
.Outlook...
Mon-Tue...AM cig/vsby restrictions likely. Otherwise, showers/
sct tstms will bring intermittent restrictions.
Wed...AM fog. Otherwise no six wx.
Thu...AM fog. Otherwise, scattered showers/tstms will bring
local restrictions.
Fri...Still a chance of showers and storms.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...DeVoir/Martin
NEAR TERM...DeVoir
SHORT TERM...DeVoir
LONG TERM...Martin
AVIATION...DeVoir/Martin/RXR
Hazardous weather outlook, Aug 12, 5:15 AM EST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
615 AM EDT Sun Aug 12 2018
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-131015-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
615 AM EDT Sun Aug 12 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 12, 2:49 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service State College PA
349 PM EDT SUN AUG 12 2018
PAZ035-122015-
Fulton PA-
349 PM EDT SUN AUG 12 2018
...SPECIAL WEATHER STATEMENT...
At 348 PM EDT, Doppler radar indicated a thunderstorm with very
heavy rain near Needmore, moving east at 5 mph.
Very heavy rain is expected.
Winds in excess of 30 mph are possible.
Locations impacted include...
McConnellsburg, Harrisonville, Needmore and Saluvia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3996 7822 4006 7796 3997 7792 3992 7795
3979 7816
TIME...MOT...LOC 1948Z 254DEG 6KT 3990 7810
TyburskiSpecial weather statement, Aug 12, 4:09 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service State College PA
509 PM EDT SUN AUG 12 2018
PAZ058-122145-
Schuylkill PA-
509 PM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
545 PM EDT...
At 509 PM EDT, Doppler radar indicated a strong thunderstorm over
Altamont. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Shenandoah, Mahanoy City, Frackville, St. Clair, Tuscarora, Grier
City-Park Crest, Altamont, Englewood, Delano, Heckscherville,
Brandonville, Locust Lake State Park, New Boston-Morea, Shenandoah
Heights, Gilberton, Park Place and Trenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4071 7625 4082 7628 4090 7610 4077 7603
TIME...MOT...LOC 2109Z 257DEG 4KT 4079 7620
Jung
Special weather statement, Aug 12, 4:34 PM EST, 38 minutes before
Special Weather Statement
National Weather Service State College PA
534 PM EDT SUN AUG 12 2018
PAZ033-122200-
Somerset PA-
534 PM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
600 PM EDT...
At 534 PM EDT, Doppler radar indicated a strong thunderstorm near
Meyersdale. This storm was nearly stationary.
Very heavy rain is expected.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Meyersdale, Rockwood, Salisbury and Garrett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3973 7915 3991 7921 3996 7900 3978 7893
TIME...MOT...LOC 2134Z 182DEG 2KT 3985 7908
Jung
Special weather statement, Aug 12, 5:06 PM EST, 6 minutes before
Special Weather Statement
National Weather Service State College PA
606 PM EDT SUN AUG 12 2018
PAZ058-122230-
Schuylkill PA-
606 PM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
630 PM EDT...
At 605 PM EDT, Doppler radar indicated a strong thunderstorm over
Pottsville, moving east at 10 mph.
Dime size hail and winds in excess of 50 mph are possible.
Locations impacted include...
Pottsville, Schuylkill Haven, Minersville, St. Clair, Orwigsburg,
Port Carbon, New Philadelphia, Friedensburg, Marlin, Renningers,
Forrestville, Seltzer, Heckscherville, Cressona, Palo Alto, Cumbola,
Middleport, Landingville, Mount Carbon and Mary-D.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4058 7629 4074 7632 4079 7606 4065 7602
TIME...MOT...LOC 2205Z 260DEG 20KT 4069 7622
Jung